Alert archive / Idaho / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Pocatello, ID

July 8, 2022Cassia County, Twin Falls County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 8, 2022, 2:25 PM MDT for Cassia County, Twin Falls County, Idaho. It took effect at Jul 9, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 2:25 PM MDT (20:25 UTC)
In effect from
Jul 9, 2022, 12:00 PM MDT
Expired
Jul 9, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Cassia County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5090 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS85 KPIH 082025
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
225 PM MDT Fri Jul 8 2022


IDZ427-090300-
/O.NEW.KPIH.FW.W.0003.220709T1800Z-220710T0300Z/
/O.CON.KPIH.FW.W.0002.000000T0000Z-220709T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
225 PM MDT Fri Jul 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
427 BELOW 6000 FEET...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 427
BELOW 6000 FEET...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph between
  noon and 9 pm both today and Saturday.  

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Should a fire get established, rapid fire spread 
  rates could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
3 follow-up statements
628 
WWUS85 KPIH 090305
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
905 PM MDT Fri Jul 8 2022

IDZ427-091200-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-220709T0300Z/
/O.CON.KPIH.FW.W.0003.220709T1800Z-220710T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
905 PM MDT Fri Jul 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 427...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 427...

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph between
  noon and 9 pm Saturday.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Should a fire get established, rapid fire spread 
  rates could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
380 
WWUS85 KPIH 090857
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
257 AM MDT Sat Jul 9 2022

IDZ427-100300-
/O.CON.KPIH.FW.W.0003.220709T1800Z-220710T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
257 AM MDT Sat Jul 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 427 BELOW 6000 FEET...

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Should a fire get established, rapid fire spread 
  rates could occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

MacKay/Wyatt
003 
WWUS85 KPIH 100305
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
905 PM MDT Sat Jul 9 2022


IDZ427-100415-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-220710T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
905 PM MDT Sat Jul 9 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 427...

Gusty winds have decreased and humidities have improved early 
this evening, therefore the Red Flag Warning has been allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 8, 4:05 AM MDT, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 4:05 AM MDT, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
405 AM MDT Fri Jul 8 2022

.SHORT TERM...Today and Saturday.
Our area remains between an upper level low to our northwest and
high pressure to our east. The upper level low/trough has shifted
slightly more east, which will keep winds breezy with afternoon
wind gusts of 20 to 35 mph across the area. Expect winds slightly
higher than yesterday. Winds look to be around 4 to 8 mph below
lake wind advisory criteria for American Falls reservoir. With
very dry conditions and breezy winds up to 35 mph have issued a
red flag warning for fire weather zone 427. See fire weather
discussion below for more details. The upper level low has also
shifted slightly north as well, this will keep thunderstorms in
our northern areas, mainly Custer county and along the Montana
divide. Gusts up to around 50 mph, small hail and localized
moderate to heavy rain is likely with any thunderstorms this
afternoon. With slightly drier and windier conditions than
yesterday, expect temperatures slightly higher today.
Temperatures today and tomorrow will be in the upper 80s to low to
mid 90s for valleys and upper 70s to 80s for the mountains.
Saturday a dry, cold front will move through the area bringing
another breezy day. However, winds Saturday look 5 to 10 mph less
than today. Only a slight chance of showers and thunderstorms is
likely in northern Custer county Saturday.
Wyatt

.LONG TERM...Sunday through next Friday.
A mostly dry shortwave trough will kick off another round of showers
and thunderstorms across southwest Montana and the Yellowstone
region for Sunday, with dry and increasingly warm temperatures
throughout all of next week. Temperatures on Sunday will be slightly
cooler over Saturday in the upper 70s to low 90s, also marking the
final breezy day across southeast Idaho with wind gusts up to 25 to
40 mph. A dominant ridge of high pressure establishes itself
overhead beginning on Sunday through the early part of next week,
allowing for much warmer temperatures to advect from the south each
day. Fairly consistent afternoon highs continue for Monday that were
seen on Sunday, with temperatures warming by about 5 to 8 degrees
for Tuesday and an additional 2 to 5 degrees on Wednesday. Both
Tuesday and Wednesday are shaping up to be the warmest days of next
week as deep southwesterly flow coupled with the passage of the
upper level ridge axis overhead brings temperatures into the 90s to
low 100s across all lower elevation zones. The limiting condition
for hitting that 100 degree mark will center around cloud cover but
coupled with increasing afternoon winds out of the south each
afternoon, this should help to overcome that mechanism.

Increasing cloud cover midweek marks the arrival of monsoonal
moisture back to the Central Rocky Mountains with light
precipitation chances returning back to the forecast here in eastern
Idaho for both Thursday and Friday afternoon. Given the origin of
this moisture from the desert southwest, temperatures will remain
above normal in the upper 80s to near 100 into Thursday with a
slight cooling trend on Friday by a degree or two. The main concern
through the period will continue to center around heat and fire
weather concerns, with temperatures running 10 degrees above normal
and widespread afternoon humidities less than 15 percent. Meeting
thresholds for a Heat Advisory will likely fall Tuesday through
Thursday centered around the warmest conditions of the week.
MacKay

&&

.AVIATION...For the 12Z TAFS through 12Z Saturday.
Our area remains between an upper level low to our northwest and
high pressure to our east. The upper level low/trough has shifted
slightly more east, which will keep winds breezy with afternoon
wind gusts of 20 to 25 kts at the TAF sites. The upper level low
has also shifted slightly more north. Thus, thunderstorm chances
have shifted more north and will stay mainly over the Montana
Divide and the Northern Central mountains. The NBM model is
showing a 9 and 10 percent chance of thunderstorms for KSUN and
KDIJ. However, there is no support for thunderstorms this
afternoon from the GFS, ECMWF, and NAM models as well as the HREF
Ensembles this afternoon. Tomorrow will be breezy again with a
weak, dry cold front moving through. Again, we are not expecting
any precipitation at any TAF sites on Saturday.
Wyatt

&&

.FIRE WEATHER...A Red Flag Warning is in effect from noon today
to 9 PM MDT this evening for Fire Weather Zone 427 below 6000 feet
for winds up to 35 mph and afternoon humidities less than 15
percent. Near critical to critical fire weather conditions will
also exist across Zones 410, 413, and 425 due to breezy winds
coupled with afternoon humidities less than 15 percent at lower
elevations. Held off on issuing a Red Flag Warning for Zone 425
given marginal humidities further south and not enough coverage
for winds above 30 mph. Above normal temperatures and breezy
afternoon winds up to 35 mph will continue through Sunday as
afternoon showers and thunderstorms continue to track further
north associated with a departing upper level low into western
Canada. Best chances for morning showers and isolated
thunderstorms today will be further north along the Montana border
as afternoon storms shift north by this afternoon. Afternoon
thunderstorms today will remain confined to Zones 411, 475, and
476 with stronger thunderstorms in southwest and central Montana.
Best chances for wetting rains will be across northern portions of
Zones 475 between 10 to 30 percent across the higher terrain.
Expecting similar areal coverage for showers and storms tomorrow,
but with lighter chances and a slight northern progression. By
early Sunday, predominant upper level ridging is established
across southeast Idaho which will help continue our trend of above
normal temperatures with minimal precipitation. Temperatures
slightly cool for Sunday as a mostly dry shortwave passes through,
helping to support one final day of breezy winds and slightly
cooler temperatures in the upper 70s to low 90s at lower
elevations.

Fairly consistent afternoon highs continue for Monday that were seen
on Sunday, with temperatures warming by about 5 to 8 degrees for
Tuesday and an additional 2 to 5 degrees on Wednesday. Both Tuesday
and Wednesday are shaping up to be the warmest days of the week next
week as deep southwesterly flow coupled with the passage of the
upper level ridge axis overhead brings temperatures into the 90s to
low 100s across all lower elevation zones. Widespread afternoon
humidities less than 15 percent continue for Monday, only expanding
in coverage and degree for Tuesday and Wednesday. Coupled with
increasing afternoon winds as soon as Tuesday, this will continue to
support critical fire weather conditions across all fire weather
zones at lower elevations. Increasing cloud cover midweek marks the
arrival of monsoonal moisture back to the Central Rocky Mountains
with light precipitation chances returning back to the forecast here
in eastern Idaho for Thursday and Friday afternoon.
MacKay/Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ427.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:57 AM MDTRed Flag WarningPIHCassia, Twin Falls18 hr

Nearby

Red Flag Warnings in Idaho, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.